How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr.Sumanth Your Own Question
Dr.Sumanth
Dr.Sumanth, Doctor (MD)
Category: Medical
Satisfied Customers: 19328
Experience:  Consultant Pediatrician at Kanchi Kamakoti CHILDS Trust Hospital
101124971
Type Your Medical Question Here...
Dr.Sumanth is online now

Ive been prescribed amlodipine 5mg for raised blood

Customer Question

Hello , ive been prescribed amlodipine 5mg for raised blood pressure. ive taken 3 tablets so far and had diarrhoea friday evening , more frequent bowel movements yesterday and since 2pm today have had diarrhoea and stomache cramps. i very rarely get upset stomache and am thinking it must be the tablets ? i am a 60 year old lady
JA: Is this consistent, or is there some fluctuation in blood pressure?
Customer: my blood pressure was 167 over 89 last tuesday at gp surgery , prescribed after blood test results on Thursday. today my blood pressure is 139 over 86 . I have never had high blood pressure before
JA: Is there anything else the Doctor should know before I connect you? Rest assured that they'll be able to help you.
Customer: No , only i was prescribed neproxin for a foot injury and had taken 6 times over the previous week but i read i shouldn't take these with amlodipine so stopped.
Submitted: 8 days ago.
Category: Medical
Expert:  Dr.Sumanth replied 8 days ago.
Hi,Welcome to JustAnswer. I'm Dr. Sumanth. I've 17years of experience in the field of Medicine. I'm currently reviewing your query, be back ASAP.
Expert:  Dr.Sumanth replied 8 days ago.

Thank you for the information.
I understand your concern and I am sorry for your symptoms.
From what you describe I feel that this could be an idiosyncratic reaction to Amlodipine
An idiosyncratic drug reaction can be an adverse effect without any specific known mechanism or explanation based on the action of the particular medication. It can occur at any dose and it is highly unpredictable. It can occur if specific drug has been used previously without any side effects also. Even the clinical side effects are highly unpredictable and variable.
If there is a specific temporal relationship with any particular drug like what has happened here, it has to be suspected.
The best way is to to stop the drug immediately.
If any particular drug has to be taken, then depending upon the risk benefit ratio it is better to take it under appropriate medical guidance and supervision.
Meanwhile I suggest that you keep yourself well hydrated so that the drug is out of the system soon.

Regarding diarrhea-

I suggest you use zinc supplements (elemental zinc 20 - 50 mg once daily for 14 days) & ORS (Each small packet mixed in 200ml of potable water and keep giving sip by sip) as hydration is very important and crucial part of treatment. If there is vomiting you can use tablet Ondansetron (as prescribed by your physician).
Regarding diet - Avoid fruit juices as they might aggravate diarrhea.
But you can take fruits as such as they contain fibre and help in formed stools. You can take zinc supplements & ORS apart from normal vegetarian porridges & soups.
Most crucial part is keeping yourself well hydrated. Make sure you pass urine at least 6th hourly once.

I sincerely ***** ***** I have helped you today!
Is there anything else where I can be of assistance to you in this regard please. We can continue here until you are satisfied, simply use the reply box and let me know.
Kind regards ***** ***** Sumanth Amperayani

Customer: replied 8 days ago.
if i do not take the amlodipine tonight should the diarrhoea stop by the morning as i should be working tomorrow, i manage a cafe. also i trust i need to let my iwn gp know ive had to stop the medication
Expert:  Dr.Sumanth replied 8 days ago.
No even then it might take to or three days to completely get better.
Expert:  Dr.Sumanth replied 8 days ago.

This is because the drug has to be completely out of the system.